Bäcklund transformations for nonlinear sigma models with values in Riemannian symmetric spaces

J. Harnad, Y. Saint-Aubin, S. Shnider

Research output: Contribution to journalArticlepeer-review

65 Scopus citations


This work deals with Bäcklund transformations for the principal SL(n, ℂ) sigma model together with all reduced models with values in Riemannian symmetric spaces. First, the dressing method of Zakharov, Mikhailov, and Shabat is shown, for the case of a meromorphic dressing matrix, to be equivalent to a Bäcklund transformation for an associated, linearly extended system. Comparison of this multi-Bäcklund transformation with the composition of ordinary ones leads to a new proof of the permutability theorem. A new method of solution for such multi-Bäcklund transformations (MBT) is developed, by the introduction of a "soliton correlation matrix" which satisfies a Riccati system equivalent to the MBT. Using the geometric structure of this system, a linearization is achieved, leading to a nonlinear superposition formula expressing the solution explicitly in terms of solutions of a single Bäcklund transformation through purely linear algebraic relations. A systematic study of all reductions of the system by involutive automorphisms is made, thereby defining the multi-Bäcklund transformations and their solution for all Riemannian symmetric spaces.

Original languageEnglish
Pages (from-to)329-367
Number of pages39
JournalCommunications in Mathematical Physics
Issue number3
StatePublished - Sep 1984
Externally publishedYes


Dive into the research topics of 'Bäcklund transformations for nonlinear sigma models with values in Riemannian symmetric spaces'. Together they form a unique fingerprint.

Cite this